Pennsylvania, 2010

Hail and Damaging Winds in Pennsylvania, July 12, 2010

July 12, 2010 · NWS CTP · 16 events in 8 counties and zones

An upper level disturbance combined with a very moist and unstable air mass to promote severe thunderstorms during the late afternoon and evening over the middle and lower Susquehanna Valley. The storms mainly produced damaging winds with only a few isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An upper level disturbance combined with a very moist and unstable air mass to promote severe thunderstorms during the late afternoon and evening over the middle and lower Susquehanna Valley. The storms mainly produced damaging winds with only a few isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 1:18 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 12, 1:18 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT MON JUL 12 2010

.SYNOPSIS...

A APPROACHING STORM SYSTEM OVER THE LOWER GREAT LAKES WILL BRING
AN INCREASE IN CLOUDS...HUMIDITY AND SHOWERS TO THE REGION THROUGH
TUESDAY. A RIDGE OF HIGH PRESSURE WILL BRING A PERIOD OF DRY AND
SLIGHTLY LESS HUMID CONDITIONS FOR WEDNESDAY AFTERNOON THROUGH
MUCH OF THURSDAY BEFORE ANOTHER COLD FRONT BRINGS ANOTHER CHANCE
OF SHOWERS LATER FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

WATER VAPOR IMAGES SHOW A VIRTUAL LINE UP OF FAST MOVING
DISTURBANCES FROM THE EASTERN ROCKIES TO THE OHIO VALLEY. FIRST OF
THE SHOWERS IS ENTERING THE REGION NOW AND SHOULD CONTINUE INTO
THE OVERNIGHT. SHORT RANGE OPERATIONAL MODELS ARE HAVING A TOUGH
TIME INITIALIZING THIS LEADING CONVECTION...WHICH LEADS TO A
LOWER CONFIDENCE IN THE PLACEMENT OF THE HEAVIEST RAINS. GFS
TRACKS ITS BEST CORE OF RAIN OFF THU FAR SERN PA AND NJ WHERE THE
NAM TAKES ITS TIME ORGANIZING THE PRECIP BEFORE TRACKING A SLUG OF
HEAVY RAIN UP THRU MY SERN ZONES BETWEEN 6 AND 12Z TONIGHT.

FOLLOWED A BLEND OF SREF AND MOS POPS WITH THE BELIEF THAT MOST
AREAS ARE LIKELY TO SEE MEASURABLE RAINS. SREF PLUMES SHOW MEAN
PRECIP RANGING FROM ABOUT 1/3 INCH OVER THE NW TO ABOUT 1.25" OVER
FAR SERN AREAS...BUT EXAMINING THE PLOTS SHOWS A HUGE SPREAD IN
SOLUTIONS SO ITS EVIDENT THE ENSEMBLES ARE HAVING A HARD TIME WITH
THE SITUATION. WHAT SEEMS TO BE AGREED UPON IS A 30-40KT SOUTHERLY
LOW LEVEL JET THAT THE MODELS SCOOT UP THRU CENTRAL AND EASTERN PA
TONIGHT. THE GFS IS FASTER THAN THE NAM/GEFS/SREF OUTPUT. SO LEANING
TWD THE NAM/SREF/ECMWF AND ENSEMBLES...SUGGESTS THE RAIN CONTINUES
TO PUSH THRU THE AREA FOR THE REMAINDER OF THE DAY...WITH
ADDITIONAL RAINS DEVELOPING AS THE NOSE OF THE LOW LEVEL JET
PUSHES INTO THE REGION TONIGHT.

IT WILL GET MUGGIER AS WE ANOTHER THE EVENING AND OVERNIGHT WITH
DEWPOINTS WELL INTO THE 60S TO NEAR 70 EXPECTED BY WED MORNING.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...

WEAK TROFFING ALOFT WILL TEND TO KEEP US UNSETTLED THROUGH THE DAY
TUES INTO TUES NIGHT...BEFORE THE SYSTEM PASSES TO OUR EAST AND
ALLOWS FOR SOME DRYING LATER AT NIGHT TWD WED MORNING.

TUES LOOKS SHOWERY WITH A CHANCE OF SOME THUNDER. I DIDN'T GET
FANCY WITH THE TUES NIGHT POPS BEING SO FAR OUT IN TIME...BUT IF
CURRENT PROJECTIONS HOLD THE BEST CHANCE OF RAIN WILL BE BEFORE
MIDNIGHT...DWINDLING WITH TIME THEREAFTER.

HIGHS TUES WILL BE CLOSE TO OR JUST BELOW SEASONAL NORMS WITH THE
SHOWERS AND CLOUD COVER...WHILE OVERNIGHT LOWS WILL NOT FALL BACK
MUCH...ENDING UP AVERAGING WELL ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MODELS HAVE TRENDED DRIER FOR THE WEDNESDAY LATE MORNING...THROUGH
THURSDAY PERIOD COMPARED TO 24 HOURS AGO.

ASIDE FROM SOME AREAS OF LOW 20-30 POPS /MAINLY NEAR THE LAKE ERIE
BREEZE OR AS A RESULT OF OROGRAPHIC EFFECTS/ CONDITIONS WILL BE
GENERALLY PARTLY CLOUDY.

THE SECOND HALF OF THIS WEEK WILL FEATURE THE WARMEST TEMPS...LIKELY
5-7 DEG F ABOVE NORMAL FOR MAXS AND MINS.

OUR PEAK IN TEMPS WILL LIKELY COME THURSDAY AND FRIDAY WHEN GEFS
MEAN 850 TEMPS CLIMB TO +1-2 STANDARD DEVIATIONS...OR 18-20C. FCST
MAXS THURSDAY /IN THE MID 80S TO LOWER 90S/ COULD TURN OUT TO BE 2-4
DEG F ON THE LOWE SIDE. 500 MB HEIGHTS NEAR 592 DAM THURSDAY...
COMBINED WITH A WESTERLY LLVL FLOW AND ABUNDANT...HAZY SUNSHINE
COULD YIELD MAXS IN THE MID/UPPER 90S ACROSS THE LOWER SUSQ
VALLEY...WITH UPPER 80S EVEN IN THE MTNS.

A COLD FRONT WILL CROSS THE STATE LATER FRIDAY AND FRI NIGHT WITH
SCATTERED SHOWERS AND TSRA...FOLLOWED BY AT LEAST A BRIEF BREAK TO
THE HEAT AND HUMIDITY.

A RESURGENCE OF MOISTURE IN RETURN UPPER FLOW AND WEAK UPPER
TROFFING WILL PRODUCE DIURNALLY FORCED CONVECTION FOR SATURDAY AND
SUNDAY. GFS AND ECMWF BOTH DEVELOP A MODERATE NORTHWEST FLOW WITH
THE PASSAGE OF THE MEAN 5H TROF ON MONDAY...AS THE UPPER RIDGE
AMPLIFIES OUT WEST. THIS WOULD SUGGEST SEASONABLY WARM CONDITIONS
WITH BELOW NORMAL HUMIDITY ACROSS THE REGION FOR THE EARLY TO
MIDDLE PORTION OF NEXT WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
INCREASINGLY HUMID AND UNSETTLED WEATHER WILL MOVE IN TODAY FROM
THE WEST. THROUGH 06Z TUE THOUGH...CONDITIONS WILL REMAIN
PRIMARILY VFR. AS SOUTHERLY FLOW DEVELOPS DURING THE
DAY /AND SFC WINDS INCREASE TO AROUND 10 KTS/...MOISTURE WILL
INCREASE BRINGING AN INCREASE IN CU FIELD ACROSS THE WEST. AIRMASS
BECOMES INCREASINGLY UNSTABLE LATER THIS AFTERNOON AND EXPECT
SCATTERED TSTMS TO DEVELOP IN WESTERN HALF OF PA LATE AFT/EVE.
ADDED VCTS AND CB TO WESTERN TAFS DURING THAT TIME...BUT KEPT CIGS
VFR EXCEPT FOR A TEMPO MVFR GROUP AT KJST. AFTER 06Z TUE...SCT
CONVECTION POSS STATEWIDE WITH EXPANDING AREA OF MVFR CIGS.

OUTLOOK...
TUE...AREAS MVFR LIKELY IN SHRA/TSRA.
WED...PRIMARILY VFR WITH SCT MVFR POSS IN SHRA/TSRA.
THU...VFR.
FRI...MAINLY VFR...BUT MVFR POSS IN SHRA/TSRA LATE.

&&

.EQUIPMENT...

A NEW TEMPERATURE SENSOR FOR SEG HAS BEEN ORDERED. IT IS EVIDENT
THE CURRENT READINGS ARE SEVERAL DEGREES TOO HIGH. NO ESTIMATE YET
ON WHEN THE UNIT WILL ARRIVE AND BE INSTALLED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...RXR
EQUIPMENT...LA CORTE
Hazardous weather outlook, Jul 12, 6:11 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
711 AM EDT MON JUL 12 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
711 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SLOW MOVING...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE
SCATTERED ACROSS THE REGION TUESDAY INTO TUESDAY EVENING...
ESPECIALLY ACROSS THE EASTERN HALF OF THE STATE.

THE STORMS WILL BRING THE POTENTIAL FOR BRIEF...STRONG WIND GUSTS
AND HAIL. ADDITIONALLY...LOCALLY VERY HEAVY RAIN UP TO 3 INCHES
COULD LEAD TO FLOODING OF POOR DRAINAGE AREAS AND SOME SMALLER
STREAMS DURING THIS PERIOD.

A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA LATER FRIDAY
INTO SATURDAY...ACCOMPANIED BY SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY REPORTS OF HEAVY RAIN IN EXCESS OF
ONE INCH...ANY FLOODING...AND WIND DAMAGE OR HAIL TO THE NATIONAL
WEATHER SERVICE.

LAMBERT/LA CORTE

The radar

The State College radar (KCCX), 99 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 12, 1:30 PM EST
Where
Perry County, 1.39 mi S of Shermans Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.300, -77.168

Thunderstorm winds estimated near 60 mph knocked down trees on Fox Hollow Road just south of Shermans Dale.

Hail, Perry

When
July 12, 2:00 PM EST
Where
Perry County, 1.48 mi NNW of Duncannon
Measured
0.75 in hail
Reported by
Public
Coordinates
40.400, -77.030

Hail, Perry

When
July 12, 2:05 PM EST
Where
Perry County, 1.48 mi NNW of Duncannon
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -77.030

Thunderstorm Wind, Snyder

When
July 12, 2:30 PM EST
Where
Snyder County, 1.38 mi N of Mt Pleasant Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.740, -77.020

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Mount Pleasant Hills.

Thunderstorm Wind, Cumberland

When
July 12, 2:40 PM EST
Where
Cumberland County, New Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.230, -76.880

Thunderstorm winds estimated near 60 mph knocked down trees in New Cumberland.

Thunderstorm Wind, Union

When
July 12, 3:10 PM EST
Where
Union County, 0.69 mi N of New Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.040, -76.880

Thunderstorm winds estimated near 60 mph knocked down trees in New Columbia.

Thunderstorm Wind, Lancaster

When
July 12, 3:15 PM EST
Where
Lancaster County, Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.030, -76.500

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Columbia.

Thunderstorm Wind, Northumberland

When
July 12, 3:25 PM EST
Where
Northumberland County, 0.69 mi N of Hickory Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.660, -76.870

Thunderstorm winds estimated near 60 mph knocked down trees near Pillow.

Thunderstorm Wind, Northumberland

When
July 12, 3:25 PM EST
Where
Northumberland County, 1.72 mi ENE of Herndon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.710, -76.800

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Herndon.

Thunderstorm Wind, Northumberland

When
July 12, 3:35 PM EST
Where
Northumberland County, 1.57 mi W of Rebuck
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.720, -76.750

Thunderstorm winds estimated near 60 mph knocked down trees in Rebuck.

Thunderstorm Wind, Lancaster

When
July 12, 3:40 PM EST
Where
Lancaster County, 0.69 mi S of Manheim
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.160, -76.400

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Manheim.

Thunderstorm Wind, Lebanon

When
July 12, 3:50 PM EST
Where
Lebanon County, 1.26 mi ENE of Rexmont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.290, -76.360

Thunderstorm winds estimated near 60 mph knocked down several trees in South Lebanon Township.

Thunderstorm Wind, Lancaster

When
July 12, 3:55 PM EST
Where
Lancaster County, 0.69 mi N of Leaman Place
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.010, -76.100

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Paradise Township.

Thunderstorm Wind, Lancaster

When
July 12, 4:10 PM EST
Where
Lancaster County, 0.87 mi NW of White Horse
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.040, -76.010

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Salisbury Township southeast of New Holland.

Thunderstorm Wind, Schuylkill

When
July 12, 4:15 PM EST
Where
Schuylkill County, 0.52 mi W of Pine Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.550, -76.390

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Pine Grove.

Thunderstorm Wind, Schuylkill

When
July 12, 4:25 PM EST
Where
Schuylkill County, 1.48 mi NNW of Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.550, -76.310

Thunderstorm winds estimated near 60 mph knocked down trees in Washington Township east of Pine Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232741, 232736, 232742, 232743, 232772, 232778, 232798, 232783, 232793, 232796, 232801, 232795, 232805, 232802, 232803, 232808.